Breast cancer drug may cause heart health problems among those with history of heart disease, diabetes

NEW YORK — A new study published in the Annals of Oncology found that a certain breast cancer drug may pose an increased risk of heart problems in elderly patients with a history of heart disease and/or diabetes.

After examining the records of 45 women between the ages of 70 and 92 years that have been treated with trastuzumab since 2005, 12 of the patients (26.7%) developed heart problems. Additionally, 33% of the women with a history of heart disease developed either asymptomatic and symptomatic heart problems as a result of taking trastuzumab, compared with only 9.1% of women without such a history, and 33.3% of women with diabetes developed problems, compared with only 6.1% without the condition. When trastuzumab treatment was stopped, all but one of the women fully recovered, while five of them were able to restart the treatment.

Study author César Serrano, who conducted the research while working as a clinical fellow at the Department of Medical Oncology Breast Cancer Centre at the Vall d'Hebron University Hospital in Barcelona, said that "this is the first study specifically to assess trastuzumab-related cardiac toxicity and the cardiovascular factors that are associated with an increased risk in a selected population of elderly breast cancer patients."

Serrano, who now is a postdoctoral research fellow at Brigham and Women's Hospital in Boston, said that based on the results, "[we] think that it is reasonable to refer elderly breast cancer patients to a cardiologist if one or more cardiovascular risk factors are present before or during treatment with trastuzumab. Moreover, a closer surveillance of early symptoms and cardiac function is highly recommended."

Login or Register to post a comment.